Alert archive / California / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Sacramento, CA

March 6, 2002Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Mar 6, 2002, 4:16 PM PST for Tehama County, California. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2002, 4:16 PM PST (00:16 UTC)
Expired
Mar 6, 2002, 4:45 PM PST
In force
29 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Tehama County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.3 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2002-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2002-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSTO 070016
SVRSAC
CAC103-070045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
415 PM PST WED MAR 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND EASTERN TEHAMA COUNTY IN CALIFORNIA

* VALID UNTIL 445 PM PST

* AT 412 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL TEHAMA COUNTY...OR ABOUT 15 MILES
  EAST OF RED BLUFF...MOVING NORTHEAST AT 10 MPH.


IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER  
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING 
HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND 
VERY HEAVY RAIN.

REPORT SIGNIFICANT WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. 
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE.

LAT...LON 4013 12211 4001 12194 4019 12171 4039 12180

$$
RB/JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 3:20 PM PST, 56 minutes earlier.

Area forecast discussion, Mar 6, 3:20 PM PST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
320 PM PST WED MAR 6 2002

RADAR LIGHTING UP OVER NORCAL AS WELL DEFINED SHORT WAVE TAKES DEAD
AIM ON OUR FORECAST AREA. SHOULD SEE NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS PERSIST THROUGH THE EVENING...THEN GRADUALLY DIMINISH
ACROSS THE SOUTHERN HALF OF OUR AREA AS THE SHORT WAVE SCOOTS TO OUR
EAST LEAVING SOME NVA RELATED SUBSIDENCE IN ITS WAKE.

NEXT SYSTEM TAKING SHAPE OFF THE BC COAST IS PROGGED TO DROP
SOUTHWARD OVERNIGHT...HELPING TO ENHANCE PRECIP OVER OUR NORTHERN
ZONES LATE IN CONJUNCTION WITH LOWERING SNOW LEVELS. DOES NOT LOOK
QUITE AS COLD AS ORIGNIALLY PROGGED WITH OROGRAPHIC MODEL OUTPUT
SUGGESTING SNOW LEVELS CLOSER TO 3000 FEET BY MORNING. SUBSEQUENT
LOWERING OF SNOW LEVELS ON THURSDAY WILL COINCIDE WITH A DIMINISHING
PRECIP TREND AS THE LAST IN THIS SERIES OF SHORT WAVES BEGINS
HEADING TO OUR EAST. WILL LEAVE A SLIGHT CHANCE OF PRECIP FOR ALL
BUT OUR COASTAL MOUNTAIN ZONES FOR THURSDAY EVENING...THEN GO WITH A
DRY FORECAST FOR FRIDAY AND SATURDAY AS UPPER RIDGE TRIES TO BECOME
REESTABLISHED.

NEXT SYSTEM STILL ON TARGET FOR SUNDAY WITH THE MRF AND ECMWF
SHOWING GOOD AGREEMENT. BEHIND THIS SYSTEM...THE UPPER FLOW TURNS
MORE ZONAL WITH INTERMITTENT SURGES OF MOISTURE PROGGED TO STREAM
ACROSS FAR NORTHERN CA. WILL LEAVE A CHANCE OF PRECIP OVER THE
HIGHER TERRAIN OF SHASTA COUNTY MONDAY THRU WEDNESDAY.

.STO...WINTER STORM WARNING FOR THE WEST SLOPE OF THE NORTHERN SIERRA
       NEVADA AND FOR WESTERN PLUMAS COUNTY TONIGHT THROUGH
       THURSDAY...
    ...SNOW ADVISORY FOR THE SHASTA COUNTY MOUNTAINS AND PORTIONS OF
       THE COASTAL RANGE TONIGHT THROUGH THURSDAY MORNING...

BLU SB 030/031 022/035 031 66++5
RBL WB 045/053 035/056 037 66772
SAC WA 047/055 036/057 038 66772

JJ

In the hours before

Special weather statement, Mar 6, 10:30 AM PST, 5 hours 46 minutes before
CAZ013>019-063-064-066>069-070000-

PUBLIC INFORMATION STATEMENT/SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO
1030 AM PST WED MAR 6 2002

LATEST SNOWFALL AND RAINFALL TOTALS. MOST OF THE PRECIPITATION
OCCURRED FROM LATE TUESDAY MARCH 5TH THROUGH WEDNESDAY MORNING MARCH
6TH. THE GREATEST AMOUNTS OCCURRED MAINLY IN THE SIERRA NEVADA. THE
HIGHEST SNOW TOTALS OCCURRED AROUND THE I-80 CORRIDOR ABOVE 6500
FEET.

...SHASTA AND COASTAL MOUNTAINS

BURNEY..............0.12
KNOXVILLE...........0.09
KONOCTI.............0.06
LAKEPORT............0.36
SHASTA DAM..........0.40
SHINGLETOWN.........0.45
SNOW MOUNTAIN.......0.24
SODA CREEK..........0.34
SUGARLOAF...........0.48
WHITMORE............0.60
YOLLA BOLLA.........0.41

...VALLEY

REDDING.............0.43
OROVILLE DAM........0.70
CHICO...............0.37
RED BLUFF...........0.05
ROSEVILLE WTP.......0.71
FOLSOM WTP..........0.55
SACRAMENTO..........0.49
WOODLAND............0.15
STOCKTON............0.80

...SIERRA NEVADA

HELL HOLE RES.........1.42
CAMPTONVILLE..........1.76
ALLEGHANY.............1.28
BALD MOUNTAIN.........1.56
FOUR TREES............1.88
BLUE CANYON...........2.27
BRUSH CREEK...........1.86
WHITE CLOUD...........1.21
LAKE SPAULDING........1.85
BUCKS LAKE............0.16
GEORGETOWN............0.56
BEAVER................0.85
AUBURN................1.06
PLACERVILLE...........1.09
MANZANITA LAKE........0.35
GOLD LAKE.............1.12
CAPLES LAKE...........0.46
FIDDLETOWN............0.20

...SNOW REPORTS...

SUGAR BOWL..........6-8
ALPINE MEADOWS......4-6
SQUAW VALLEY........2-7 (NOTE 2 AT 6200 FT AND 7 AT 8200 FT)
KIRKWOOD............6
DONNER SKI RANCH....4
DONNER SUMMIT.......5
BEAR VALLEY.........3
DODGE RIDGE.........1-2

MUCKEY/POWELL
Local storm report, Mar 6, 1:55 PM PST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
155 PM PST WED MAR 6 2002

TIME (PST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

105 PST         HAMILTON CITY        CA       TORNADO
3/6/02             GLENN                   BRIEF TOUCHDOWN
                                           OF FUNNEL CLOUD

RB/JJ

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 1:45 PM PSTSevere Thunderstorm WarningSTOCalaveras, Stanislaus45 min
Mar 7, 1:51 PM PSTSevere Thunderstorm WarningSTOCalaveras, Stanislaus39 min
Mar 7, 2:36 PM PSTSevere Thunderstorm WarningSTOCalaveras, Stanislaus, Tuolumne39 min

Nearby

Severe Thunderstorm Warnings in California, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.